Alert archive / Montana / Tornado Warnings in 2006

Tornado Warning 2, NWS Great Falls, MT

June 13, 2006Glacier County, Montana

NWS Great Falls, MT issued this tornado warning at Jun 13, 2006, 8:40 PM MDT for Glacier County, Montana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2006, 8:40 PM MDT (02:40 UTC)
Expired
Jun 13, 2006, 9:15 PM MDT
In force
35 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Glacier County, MT

The radar

The Great Falls radar (KTFX), 173 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:43 PM MDTTORNADO15 W Cut Bank, MTNUMEROUS REPORTS OF A TORNADO WEST OF CUT BANK...AND EAST OF BROWNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2006-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2006-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KTFX 140240
TORTFX
MTC035-140315-
/O.NEW.KTFX.TO.W.0002.060614T0240Z-060614T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 PM MDT TUE JUN 13 2006

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL GLACIER COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 915 PM MDT.

* AT 835 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES WEST OF
  CUT BANK. THIS DANGEROUS STORM IS MOVING NORTH AT 15 MPH.

* THE THE MOST DANGEROUS PORTION OF THE STORM WILL GENERALLY REMAIN
  OVER RURAL AREAS OF CENTRAL GLACIER COUNTY.

THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 239 AND 244.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4863 11284 4860 11257 4891 11243 4896 11277

$$

HOENISCH
2 follow-up statements
000 
WWUS55 KTFX 140253
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
852 PM MDT TUE JUN 13 2006

MTC035-140315-
/O.CON.KTFX.TO.W.0002.000000T0000Z-060614T0315Z/
GLACIER MT-
852 PM MDT TUE JUN 13 2006

...A TORNADO WARNING CONTINUES UNTIL 915 PM MDT FOR CENTRAL GLACIER
COUNTY...

AT 846 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
TRACK A THUNDERSTORM WITH A HISTORY OF PRODUCING TORNADOES. THIS
DANGEROUS STORM IS LOCATED 17 MILES WEST OF CUT BANK...MOVING NORTH
AT 15 MPH.

THE MOST DANGEROUS PORTION OF THE STORM WILL GENERALLY REMAIN OVER
RURAL AREAS OF CENTRAL GLACIER COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4863 11284 4860 11257 4891 11243 4896 11277

$$

HOENISCH
000 
WWUS55 KTFX 140314
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
910 PM MDT TUE JUN 13 2006

MTC035-140320-
/O.EXP.KTFX.TO.W.0002.000000T0000Z-060614T0315Z/
GLACIER MT-
914 PM MDT TUE JUN 13 2006

...THE TORNADO WARNING FOR CENTRAL GLACIER COUNTY EXPIRES AT 915 PM
MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT ROTATION HAS 
WEAKENED WITHIN THE STORM AND A TORNADO IS NO LONGER IMMEDIATELY 
LIKELY WITH THIS STORM. THEREFORE THE TORNADO WARNING WILL EXPIRE AT 
915 PM MDT. THIS STORM IS STILL CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS AND A SEVERE THUNDERSTORM WARNING CONTINUES FOR 
PORTIONS OF EASTERN GLACIER COUNTY.

LAT...LON 4863 11284 4860 11257 4891 11243 4896 11277

$$

HOENISCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this tornado warning went out at Jun 13, 6:00 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 13, 6:00 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT TUE JUN 13 2006

UPDATED AVIATION SECTION ONLY

.DISCUSSION...

TONIGHT THROUGH THURSDAY...UPPER TROF OVER THE PACIFIC NORTHWEST
CONTINUES TO PUSH SLOWLY EAST. STRONG SOUTHERLY FLOW ALOFT OUT
AHEAD OF THE TROF BRINGING MOISTURE TO THE AREA. THE AIRMASS IS
VERY UNSTABLE AND CONVECTIVE ACTIVITY EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND INTO EVENING. AREA OF GREATEST CONCERN
CONTINUES TO BE WEST AND NORTH OF GREAT FALLS AND ALONG THE ROCKY
MOUNTAIN FRONT. 19Z SOUNDING INDICATES THE PRESENCE OF A STRONG
CAP AROUND 750MB OVER GREAT FALLS. WILL TAKE QUITE A BIT OF ENERGY
TO BREAK THIS CAP. ANYTHING THAT GETS GOING LIKELY TO BE ISOLATED
IN NATURE. HEAVIEST PRECIPITATION WILL OCCUR OVERNIGHT AND WEDNESDAY
AS THE MAIN TROF DYNAMICS MOVE CLOSER TO THE AREA. TROF LIFTS OUT
THURSDAY. SURFACE GRADIENT TIGHTENS THURSDAY WITH GUSTY SURFACE
WINDS DEVELOPING. SHOULD BE ENOUGH DOWNSLOPE TO INHIBIT MOST
PRECIPITATION BUT WILL KEEP MENTION WITH LOW POPS. TEMPERATURES
WILL BE NEAR SEASONAL AVERAGES. EMANUEL

THURSDAY NIGHT THROUGH TUESDAY...MODELS IN GENERAL AGREEMENT
THROUGH FRIDAY NIGHT...BUT DIFFER SLIGHTLY (NOT ENOUGH TO MAKE A
SIGNIFICANT DIFFERENCE IN THE FORECAST) SATURDAY THROUGH TUESDAY.
AN UPPER LEVEL TROUGH WILL LIFT NORTHEAST OUT OF THE AREA THURSDAY
NIGHT AND FRIDAY. WEAK DISTURBANCES AND MOISTURE WILL MOVE OVER
NORTH CENTRAL AND SOUTHWEST MONTANA DURING THIS TIME TO KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND A
SLIGHT CHANCE OVER THE PLAINS AND IN THE VALLEYS. BREEZY WESTERLY
SURFACE WINDS WILL ALSO ACCOMPANY THE SYSTEM PASSAGE. WEAK UPPER
LEVEL RIDGING WILL THEN KEEP FRIDAY NIGHT DRY. FROM SATURDAY
FORWARD...THE GFS KEEPS A SLIGHTLY MORE UNSETTLED WESTERLY FLOW
ALOFT OVER THE AREA THAN THE ECMWF. HAVE DECIDED TO ERR ON THE
SIDE OF CAUTION AND LEAVE THE FORECAST AS IS...CONTINUING THE
TREND OF A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
AND A SLIGHT CHANCE OVER THE PLAINS AND VALLEYS. BREEZY WESTERLY
WINDS WILL CONTINUE THROUGH SUNDAY...BUT THEN DECREASE AFTER THAT.
TEMPERATURES WILL COOL TO SLIGHTLY BELOW NORMAL WITH THE PASSAGE
OF THE SYSTEM EARLY IN THE PERIOD...BUT THEY WILL WARM BACK UP TO
NEAR TO ABOVE NORMAL BY TUESDAY. COULSTON

&&

.AVIATION...
UPDATED 0000Z.
SHOWERS AND THUNDERSTORMS ARE DEVELOPING WEST OF THE DIVIDE THIS
EVENING...A FEW OF THESE STORMS WILL AFFECT AN AREA BETWEEN KGTF AND
KCTB THIS EVENING. MORE ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE
SOUTH OF KHLN. EXPECT THE PRECIPITATION TO BECOME MORE WIDESPREAD ON
WEDNESDAY MORNING AS THE UPPER LEVEL TROF MOVES THROUGH. CONDITIONS
SHOULD REMAIN ABOVE IFR CONDITIONS...BUT IF THE PRECIP EVENT FOR
WEDNESDAY BECOMES MORE STRATIFORM...THERE IS A CHANCE CEILINGS COULD
LOWER TO NEAR IFR CONDITIONS. BRUSDA

&&

.HYDROLOGY...
WITH SHOWERS AND THUNDERSTORMS EXPECTED OVER THE NEXT FEW DAYS...A
FEW RIVERS AND STREAMS MAY RISE BACK UP TO NEAR BANKFUL. SOME RIVERS
THAT WILL BE WATCHED CLOSELY INCLUDE THE SUN RIVER AS WELL AS THE
DEARBORN AND GALLATIN RIVERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  73  51  72 /  40  60  30  20
CTB  53  68  48  67 /  60  50  30  20
HLN  57  71  52  73 /  50  60  40  30
BZN  52  72  45  72 /  50  50  40  20
WEY  42  66  37  63 /  40  40  30  20
DLN  50  70  44  68 /  50  50  30  20
HVR  58  77  54  73 /  30  50  40  20
LWT  56  74  48  72 /  30  40  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...EMANUEL
LONG TERM...COULSTON
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 13, 5:17 AM MDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 AM MDT TUE JUN 13 2006

MTZ011>013-045-047-050-051-054-141130-
HILL-CASCADE-CHOUTEAU-LIBERTY-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
517 AM MDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. THE SLIGHT RISK WILL BE MAINLY WEST OF THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>010-014-015-044-046-048-049-052-053-055-141130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-GALLATIN-
517 AM MDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. THIS SLIGHT RISK WILL BE MAINLY OVER
GLACIER...PONDERA...TETON AND TOOLE COUNTIES FROM 400 PM MDT TO
900 PM MDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 13, 7:17 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
717 PM MDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             BROWNING                48.56N 113.01W
06/13/2006  E0.50 INCH       GLACIER            MT   TRAINED SPOTTER

&&

BRUSDA
Local storm report, Jun 13, 7:42 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
742 PM MDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             15 SW BROWNING          48.40N 113.25W
06/13/2006  M0.88 INCH       GLACIER            MT   TRAINED SPOTTER

            NICKEL SIZE HAIL STARTING TO COVER THE GROUND.

&&

BRUSDA
Local storm report, Jun 13, 7:56 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
756 PM MDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     HAIL             6 N FAIRFIELD           47.70N 111.98W
06/13/2006  M1.75 INCH       TETON              MT   OTHER FEDERAL

            GOLF BALL SIZE HAIL FALLING.

&&

BRUSDA
Local storm report, Jun 13, 8:13 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
813 PM MDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TORNADO          12 SW CUT BANK          48.51N 112.52W
06/13/2006                   GLACIER            MT   PUBLIC

            POSSIBLE TORNADO...REPORTED BY PUBLIC.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:17 PM MDTSevere Thunderstorm WarningTFXGlacier58 min
Jun 13, 7:28 PM MDTSevere Thunderstorm WarningTFXTeton62 min
Jun 13, 8:09 PM MDTSevere Thunderstorm WarningTFXGlacier66 min
Jun 13, 8:30 PM MDTSevere Thunderstorm WarningTFXTeton60 min
Jun 13, 8:46 PM MDTSevere Thunderstorm WarningTFXPondera44 min
Jun 13, 9:15 PM MDTSevere Thunderstorm WarningTFXGlacier60 min
Jun 13, 10:23 PM MDTSevere Thunderstorm WarningTFXJudith Basin39 min
Jun 14, 2:44 AM MDTSevere Thunderstorm WarningTFXFergus31 min
Jun 14, 4:02 PM MDTSevere Thunderstorm WarningTFXChouteau43 min

Nearby

Tornado Warnings in Montana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.